Naloxone, a nasal spray that can reverse the adverse effects of opioids, became available in drug stores last week.
If administered quickly after an overdose, it can counter the effects of fentanyl toxicity and other opioid narcotics in minutes, according to Walgreens, which along with CVS, Rite Aid and other pharmacies, now advertises the drug for sale.
The Food and Drug Administration (FDA) approved the over-the-counter sale of naloxone hydrochloride, also known as Narcan, in March. The FDA also approved a second over-the-counter naloxone-based nasal spray called RiVive on July 28.
Opioids, like fentanyl, have become a nationwide scourge in recent times, with many unsuspecting drug users ingesting adulterated party drugs such as Percocet and cocaine. Fentanyl, which is used in hospital settings to control extreme pain, is 50 times more potent than heroin and 100 times more powerful than morphine, according to the Drug Enforcement Administration (DEA).
Nationwide, 14- to 18-year-olds accounted for 94% of overdose deaths in 2019-2020. In San Mateo County, there were 134 overdoses in 2021, and in Santa Clara County, 373 in 2022. Fatal overdoses from fentanyl, codeine and morphine have recently doubled in Santa Clara County, California Sen. Josh Becker said during a recent fentanyl panel discussion he hosted.
Administered quickly, naloxone acts to reverse the effects of opioid compounds that bind to nervous system receptors and cause respiratory system depression, allowing overdose victims to breathe normally. It usually takes about two to five minutes to work, and the effects last 30 to 90 minutes, but more than one dose might be required. The drug isn't dangerous if given to someone who isn't overdosing on an opioid. It doesn't act on other kinds of drug overdoses, according to the Centers for Disease Control and Prevention (CDC).
Walgreens has partnered with End Overdose, a nonprofit educational organization, to create an educational video on how to administer naloxone.
Naloxone is not a substitute for medical care, however. After administering the first dose, call 911 and seek help immediately if someone shows symptoms of an opioid overdose, including unusual sleepiness/inability to wake up, slow/absent breathing, slow heartbeat, low blood pressure, cold or clammy skin, tiny pupils and blue nails and lips, according to Walgreens.